Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Taking antibiotic for cough. Feeling lightheaded, dizzy and phlegm at the back of throat. Reason?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I've had a cough for 9 weeks now at first it was really bad and I couldn't sleep at night with it but I've been to my doctors who have prescribed me antibioctics so I've had 2 lots of antibiotics now and although the cough has calmed down a lot I have some phelgm in my throat that just won't come up and sometimes it's just a dry cough with no phelgm also when I cough can smell a bad smell with it especially when I have the phelgm at the back of my throat and also havent been feeling well with it a bit lightheaded and dizzy
Posted Wed, 27 Mar 2013 in Infections
Answered by Dr. Hema Yadav 29 minutes later
Thanks for posting your query.
Your symptoms could be suggestive of a residual infection in the nasopharyngeal region or upper respiratory tract which can give rise to irritating dry cough or scanty sputum along with parosmia ( bad smell) or an allergic cough which can last for many months especially after some atypical or viral infections.
I understand that you have already taken 2 courses of antibiotics so any major complication is unlikely . However please note that after finishing the antibiotics it may still take about 2 weeks for the cough to resolve . If its not been 2 weeks since your last treatment then you should wait and watch for self resolution .
If its already 2 weeks more after you finished treatment then you need to get yourself evaluated by a Ear nose throat surgeon who can confirm the diagnosis and start appropriate management . The treatment is mainly supportive ie . Cough suppressants , zinc logenzes for faster healing and steroids for resistant cases.
In case they suspect allergy antihistamine drugs like levocetrizine and montleukast would help relieve it along with inhaled steroids.
As of now you can take warm saline gargles and steam inhalations both thrice daily to soothe your throat and enhance healing .
The dizziness you experience might be seen as a result of inner ear disturbances caused by upper respiratory inflammation which should subside once it's treated.
So I would advise you get yourself reevaluated for confirming the diagnosis so that treatment can be advised accordingly.Please don't worry as the situation at present though annoying for you doesn't seem much worrisome and is likely to resolve soon with appropriate management .
Hope that answers your query.
Please let me know if you have any further doubts.
Above answer was peer-reviewed by
Follow-up: Taking antibiotic for cough. Feeling lightheaded, dizzy and phlegm at the back of throat. Reason? 6 minutes later
Also what I wanted to ask you is a few weeks again when the coughing started I nearly passed out and again I was sitting at home yesterday on the sofa and the same feeling came over me could this be the virus or infection that is causing this
Answered by Dr. Hema Yadav 12 minutes later
Thanks for the follow up.
Dizziness after a severe bout of coughing can be seen in some cases however if you feel severe dizziness like nearly passing out it needs to be further evaluated and cannot be likely just due to the ongoing infection.
Considering you have a history of migraine also just make sure you get your ears and blood pressure checked by your doctor to rule out any significant cause of vertigo .
Another cause of dizziness could be a sideeffect of medications which I assume is unlikely if you are not on any current medications.
Hope I have answered your query.
I'll be available for any further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor